Alabama, 2020

Flash Flood in Alabama, August 26, 2020

August 26, 2020 · NWS HUN · 1 event in 1 county or zone

Several rounds of moderate to heavy rainfall repeatedly moved across Franklin County late on the night of August 25th into the overnight hours of August 26th. Widespread rainfall amounts caused several roads to be closed or washed out, with a swath of 3-5 of rainfall reported in an hour or two.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Several rounds of moderate to heavy rainfall repeatedly moved across Franklin County late on the night of August 25th into the overnight hours of August 26th. Widespread rainfall amounts caused several roads to be closed or washed out, with a swath of 3-5 of rainfall reported in an hour or two.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 26, 5:45 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 26, 5:45 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
645 AM CDT Wed Aug 26 2020

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 316 AM CDT Wed Aug 26 2020

Current radar and satellite shows an increase in deep tropical air
amid southwesterly flow and a broad trough over the NE CONUS that is
helping to keep this airmass wedged over the southeastern states.
The Bermuda high continues to push west over the Appalachians and
into the Gulf, steering Hurricane Laura to the west. Closer to home,
scattered rain showers have developed mainly west of I-65 along a
convergence axis. Expect this activity to slowly move north and
spread east through the pre-dawn hours.

With this airmass in place, expect partly to mostly cloudy skies
today, which will limit temperatures to the mid to upper 80s. With
high pressure at the sfc and little in the way of strong synoptic or
mesoscale forcing, struggled to go any higher than low chance PoPs
today across much of the area. HiRes guidance suggests that aside
from a few isolated showers here and there, much of the day will be
dry across the Tennessee Valley. With that said, dewpoints in the mid
70s will bring afternoon heat indices to near 100 degrees. If any
substantial breaks in cloud cover occur, suspect a few places could
reach the 90 degree mark today, although confidence in this is low.

.SHORT TERM...(Tonight through Friday)
Issued at 316 AM CDT Wed Aug 26 2020

All eyes will turn to Hurricane Laura for the remainder of the short
term, as model consensus suggests it will make landfall along the
TX/LA coast as a major hurricane. For the Tennessee Valley, we will
have one more day under high pressure, and guidance suggests this
will be the warmest day of the week, with highs in the lower 90s and
heat indices in the 100-103 range thursday afternoon. Confidence in
any isolated showers/storms is even lower on Thursday, as the bulk
of any forcing will remain well to our west with the landfalling
hurricane. For that reason, capped PoPs at low chance west of I-65,
where a few showers will be possible depending on the outer extend of
Laura's feeder bands. Overnight lows will be in the mid 70s, making
for a very muggy Thursday night.

Friday will be the day we will have to keep our eyes on, as the
current forecasted track puts us on the southeast side of Laura.
Depending on the timing, if Laura makes her appearance over the
Tennessee Valley during the afternoon or early evening hours, the
combination of instability and low level shear may lead to a
tropical tornado threat, as often develops when a hurricane is
ingested into the right entrance region of the subtropical jet. This
is very low confidence, but worth keeping our eye on for now. In
addition to this, expect breezy conditions to develop Friday
afternoon and overnight as gradient winds increase in closer
proximity to Laura. Will also have to monitor for a brief localized
flooding threat, with current rainfall amounts in the 1-2" range.
Depending on the exact track of Laura, these amounts could be
adjusted either way, but overall we do not expect any widespread
flooding issues due to the fast moving nature of the cyclone, and dry
soils that can likely absorb most of the expected rainfall. For now,
felt confident enough to continue likely PoPs beginning Friday
afternoon. High temperatures will top out in the upper 80s, with heat
indices near 100 degrees.

.LONG TERM...(Friday night through Tuesday)
Issued at 316 AM CDT Wed Aug 26 2020

A stout upper-trough will help to rapidly push the remnants of
Hurricane Laura across the Ohio and Tennessee Valleys Friday night
into Saturday morning. The center of the former hurricane will
remain somewhere along and north of the I-40 corridor in Middle to
East Tennessee. However, expect widespread shower and thunderstorm
development well away from the center which will be tracking across
the region after sunrise Saturday morning. The main core of the
system will remain to our north, so am expecting fairly minimal wind
impacts (other than the possibility of 15-25 MPH gusts at times).
With PWATs around 2.2", any convection that can develop will produce
heavy rainfall. However, think that the more favored corridor for
flash flooding issues and widespread heavy rainfall will be just to
our north across Tennessee and southern Kentucky. For this reason,
will tailor our messaging for more localized flooding concerns in the
HWO and graphics.

While the system will quickly shift into the Southern Appalachians
and Mid Atlantic region on Saturday, the aforementioned trough will
force a weak surface boundary south into the area during the
afternoon and evening. With deep, tropical moisture in place in the
wake of Laura, numerous shower and thunderstorm development is
expected to take place during the afternoon and evening hours. The
precipitation and cloud cover will likely result in a cooler day on
Saturday, with highs struggling to climb much above the mid 80s.

Expect convection to gradually wane over the course of the evening
hours on Saturday and save for a few isolated showers and storms that
may linger overnight, expect a mostly rain-free (but humid night).
The aforementioned boundary will sag to our south and east on Sunday
and thus do expect a drier day with only the possibility of widely
scattered convection in the afternoon and early evening. Northerly
flow will help to keep temperatures in check somewhat and in the mid
to upper 80s. Our flow will quickly veer to the south and we'll
re-enter an active weather pattern for early next week. Expect daily
chances for showers and thunderstorms as a couple of weak
disturbances pass across the region. Plenty of cloud cover will help
to keep temperatures slightly below normal for late August and in the
80s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 645 AM CDT Wed Aug 26 2020

A cluster of early morning thunderstorms has resulted in brief
periods of MVFR to IFR vsbys at KMSL, and is slowly spreading east.
Expect these thunderstorms to soon begin to impact the KHSV terminal
as well, so prevailing rain showers with a TEMPO group for thunder
was issued for both terminals, through 14z at KMSL and 15z at KHSV.
Amendments might be needed if this activity lingers longer than
expected. Lesser confidence is held regarding additional thunderstorm
activity this afternoon, so have handled this with PROB30 groups
after 21z for rain showers. Otherwise, expect VFR conditions to
prevail at both terminals.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...25
SHORT TERM...25
LONG TERM...AMP.24
AVIATION...25

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 26, 2:31 AM CST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
331 AM CDT Wed Aug 26 2020

ALZ001>010-016-TNZ076-096-097-262345-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
331 AM CDT Wed Aug 26 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

Isolated thunderstorms will be possible during the afternoon and
early evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated thunderstorms will be possible again on Thursday, as a weak
disturbance moves northward through the region. The coverage of
storms will increase Friday into Saturday, as the remnants of
Hurricane Laura move eastward across the Mid South and lower Ohio
Valley areas. A few storms may be capable of producing locally heavy
rainfall and strong gusty winds. A few tornadoes may also be possible
late Friday.

Scattered storms will remain in the forecast Sunday and Monday, as a
weak frontal boundary settles into the region from the north.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Aug 26, 4:13 AM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
513 AM CDT Wed Aug 26 2020

ALZ002>004-261100-
Lawrence AL-Franklin AL-Colbert AL-
513 AM CDT Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLBERT...EASTERN
FRANKLIN AND SOUTHERN LAWRENCE COUNTIES UNTIL 600 AM CDT...

At 512 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Phil Campbell to 7 miles northeast of Needmore
to near Ashridge. Movement was north at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Russellville, Moulton, Phil Campbell, Littleville, Mt Hope, La
Grange, Tharptown, Ne Smith, Wren and Landersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3466 8774 3461 8740 3439 8718 3430 8724
      3431 8778
TIME...MOT...LOC 1012Z 196DEG 17KT 3436 8768 3433 8753 3422 8742

AMP
Special weather statement, Aug 26, 5:04 AM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
604 AM CDT Wed Aug 26 2020

ALZ004-005-007-261145-
Lawrence AL-Morgan AL-Limestone AL-
604 AM CDT Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LIMESTONE...WESTERN
MORGAN AND LAWRENCE COUNTIES UNTIL 645 AM CDT...

At 604 AM CDT, Doppler radar was tracking a strong thunderstorm over
Moulton, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Decatur, Hartselle, Moulton, Trinity, Falkville, Courtland, North
Courtland, Hillsboro, Chalybeate Springs and Speake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3430 8730 3454 8753 3477 8718 3440 8684
      3431 8682 3431 8711 3430 8711
TIME...MOT...LOC 1104Z 248DEG 18KT 3445 8727

AMP
Special weather statement, Aug 26, 5:38 AM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Huntsville AL
638 AM CDT Wed Aug 26 2020

ALZ003-261230-
Franklin AL-
638 AM CDT Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN COUNTY
UNTIL 730 AM CDT...

At 638 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hackleburg, or 12 miles southwest of Russellville, moving east at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Russellville, Phil Campbell, Newburg, Tharptown, Isbell, Duketon,
Spruce Pine, Rockwood and Little Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3457 8756 3457 8753 3430 8753 3431 8789
      3440 8793
TIME...MOT...LOC 1138Z 248DEG 18KT 3435 8782

AMP
Special weather statement, Aug 26, 5:49 AM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Huntsville AL
649 AM CDT Wed Aug 26 2020

ALZ004-005-007-261230-
Lawrence AL-Morgan AL-Limestone AL-
649 AM CDT Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIMESTONE...
NORTHWESTERN MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 730 AM
CDT...

At 649 AM CDT, Doppler radar was tracking a strong thunderstorm near
Trinity, or 9 miles northeast of Moulton, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Decatur, Athens, Hartselle, Moulton, Priceville, Trinity, Tanner,
Huntsville International Airport, Somerville and Hillsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3455 8736 3488 8693 3463 8678 3455 8679
      3455 8676 3456 8674 3450 8671 3437 8719
TIME...MOT...LOC 1149Z 236DEG 13KT 3454 8714

AMP
Special weather statement, Aug 26, 6:35 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Huntsville AL
735 AM CDT Wed Aug 26 2020

ALZ003-261315-
Franklin AL-
735 AM CDT Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRANKLIN COUNTY UNTIL 815
AM CDT...

At 735 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Red Bay, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Russellville, Phil Campbell, Belgreen, Vina, Hodges, Atwood, Isbell,
Duketon, Spruce Pine and Rockwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3452 8772 3431 8767 3432 8809 3442 8812
TIME...MOT...LOC 1235Z 257DEG 7KT 3435 8802

AMP
Special weather statement, Aug 26, 6:36 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Huntsville AL
736 AM CDT Wed Aug 26 2020

ALZ004>008-261315-
Marshall AL-Lawrence AL-Madison AL-Morgan AL-Limestone AL-
736 AM CDT Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...
SOUTHWESTERN MADISON...SOUTHEASTERN LIMESTONE...CENTRAL MORGAN AND
EAST CENTRAL LAWRENCE COUNTIES UNTIL 815 AM CDT...

At 735 AM CDT, Doppler radar was tracking a strong thunderstorm over
Huntsville International Airport, or near Madison, moving east at 10
mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Huntsville, Decatur, Madison, Athens, Redstone Arsenal, Priceville,
Trinity, Owens Cross Roads, Triana and Marshall Space Flight Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3449 8713 3474 8710 3481 8643 3447 8639
TIME...MOT...LOC 1235Z 257DEG 10KT 3463 8675

AMP

The radar

The Columbus AFB radar (KGWX), 60 km away, was scanning. The volume nearest the first event began at 13:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
August 26, 7:30 AM CST to 10:19 AM CST
Where
Franklin County, 0.9 mi SE of Hodges to 0.67 mi SSE of Hodges
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.320, -87.920

The roadway at AL Highway 172 and Lovett Lane was washed out due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919525.